Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 42, NWS Cleveland, OH

June 15, 2023Lucas County, Ottawa County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 15, 2023, 6:08 PM EDT for Lucas County, Ottawa County, Ohio. It was in force for 37 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2023, 6:08 PM EDT (22:08 UTC)
Expired
Jun 15, 2023, 6:45 PM EDT
In force
37 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lucas County, OH, Ottawa County, OH

The radar

The Detroit radar (KDTX), 116 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:09 PM EDTTSTM WND DMG3 Wnw Harbor View, OHNumerous reports of trees snapped and structural damage, including roofs ripped off buildings, in Point Place. Possible tornado.
Jun 15, 6:09 PM EDTTSTM WND DMG3 Wnw Harbor View, OHNumerous reports of trees snapped and structural damage, including roofs ripped off buildings, in Point Place. Possible tornado.
Jun 15, 6:10 PM EDTTSTM WND DMG2 Nw Harbor View, OHNumerous trees snapped. Minor damage to a vehicle reported as well as minor damage to a roof. Time estimated via radar.
Jun 15, 6:10 PM EDTTSTM WND DMG2 Nw Harbor View, OHNumerous trees snapped. Minor damage to a vehicle reported as well as minor damage to a roof. Time estimated via radar.
Jun 15, 6:10 PM EDTHAIL 1.752 Ene Oregon, OHLarge hail reported in Maumee Bay State Park. Time estimated via radar.
Jun 15, 6:10 PM EDTHAIL 1.752 Ene Oregon, OHLarge hail reported in Maumee Bay State Park. Time estimated via radar.
Jun 15, 6:15 PM EDTHAIL 23 Nw Harbor View, OH
Jun 15, 6:15 PM EDTHAIL 23 Nw Harbor View, OH
Jun 15, 6:15 PM EDTHAIL 2.52 Nw Harbor View, OHReport from mPING: Tennis Ball (2.50 in.).
Jun 15, 6:15 PM EDTHAIL 2.52 Nw Harbor View, OHReport from mPING: Tennis Ball (2.50 in.).
Jun 15, 6:16 PM EDTTSTM WND DMG2 Nw Harbor View, OHNumerous large trees snapped and damage to a building. Possible tornado damage.
Jun 15, 6:16 PM EDTHAIL 22 Nnw Harbor View, OHTime estimated via radar.
Jun 15, 6:16 PM EDTHAIL 22 Nnw Harbor View, OHTime estimated via radar.
Jun 15, 6:18 PM EDTTSTM WND GST 661 W Harbor View, OHBuoy station THRO1 Toledo, OH.
Jun 15, 6:18 PM EDTTSTM WND GST 661 W Harbor View, OHBuoy station THRO1 Toledo, OH.
Jun 15, 6:18 PM EDTTSTM WND GST 661 W Harbor View, OHC-Man station THRO1 Toledo, OH reported a 57 kt wind gust.
Jun 15, 6:42 PM EDTHAIL 1.256 Nne Rocky Ridge, OH
Jun 15, 6:42 PM EDTHAIL 1.256 Nne Rocky Ridge, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS51 KCLE 152208
SVRCLE
OHC095-123-152245-
/O.NEW.KCLE.SV.W.0042.230615T2208Z-230615T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
608 PM EDT Thu Jun 15 2023

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northeastern Lucas County in northwestern Ohio...

* Until 645 PM EDT.

* At 608 PM EDT, a severe thunderstorm was located near Oregon, or 9
  miles east of Toledo, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           damage to trees and power lines.

* Locations impacted include...
  Toledo, Oregon, Northwood, Clay Center, Harbor View, Reno Beach,
  Williston and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4173 8360 4172 8341 4175 8338 4175 8332
      4168 8320 4162 8303 4157 8307 4155 8323
      4158 8342 4162 8342 4162 8353
TIME...MOT...LOC 2208Z 287DEG 27KT 4171 8340 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sullivan
2 follow-up statements
543 
WWUS51 KCLE 152220
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
620 PM EDT Thu Jun 15 2023

OHC095-123-152245-
/O.CON.KCLE.SV.W.0042.000000T0000Z-230615T2245Z/
Ottawa OH-Lucas OH-
620 PM EDT Thu Jun 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR OTTAWA AND NORTHEASTERN LUCAS COUNTIES...

At 619 PM EDT, a severe thunderstorm was located near Oregon, or 13
miles east of Temperance, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         damage to trees and power lines.

Locations impacted include...
Toledo, Oregon, Clay Center, Harbor View, Reno Beach, Williston and
Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 8341 4175 8338 4175 8332 4168 8320
      4162 8303 4157 8307 4155 8323 4158 8338
      4162 8342 4162 8346 4172 8353
TIME...MOT...LOC 2219Z 283DEG 24KT 4171 8333 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sullivan
290 
WWUS51 KCLE 152232
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
632 PM EDT Thu Jun 15 2023

OHC095-123-152245-
/O.CON.KCLE.SV.W.0042.000000T0000Z-230615T2245Z/
Ottawa OH-Lucas OH-
632 PM EDT Thu Jun 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR OTTAWA AND NORTHEASTERN LUCAS COUNTIES...

At 631 PM EDT, a severe thunderstorm was located 8 miles northwest of
Oak Harbor, or 16 miles northwest of Port Clinton, moving southeast
at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained spotters reported. There have been several reports 
         of large hail near Harbor View.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         damage to trees and power lines.

Locations impacted include...
Oregon, Clay Center, Reno Beach, Williston and Bono. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 8342 4172 8332 4168 8320 4162 8303
      4157 8307 4155 8323 4158 8338 4162 8342
TIME...MOT...LOC 2231Z 299DEG 28KT 4162 8322 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sullivan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:25 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 15, 4:25 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
425 PM EDT Thu Jun 15 2023

.SYNOPSIS...
Low pressure will pull a cold front southeast across the area this
evening. A trough will linger over the eastern Great Lakes on
Friday. A ridge of high pressure will return for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
The forecast area resides between a ridge of high pressure over
western Pennsylvania and surface low pressure over southern lower
Michigan. Moisture is pooling near and immediately ahead of this
feature with dewpoints approaching 60 degrees along the I-75
corridor while holding steady or slowly starting to increase in the
east. The combination of smoke and increasing cirrus has limiting
warming and lowered high temperatures into the 70s for most
areas. Mixed layer CAPE is near 1000 J/kg ahead of low pressure
in eastern Indiana and expecting instability to increase across
mainly NW Ohio this evening as low level moisture continues to
increase. Instability is expected to peak through about 7 PM
before we lose heating and experience some marginal stabilization
of the boundary layer.

Cumulus cloud field has developed from near Lansing southwest into
northern Indiana along the cold front. Overall deep layer
moisture is less than previously expected as evident by
considerable dry air in the low level water vapor imagery. This
may result in lower coverage of showers and thunderstorms but
have only lowered pops by 10-20 percent given stronger forcing
is yet to arrive. Potent upper level low continues to pivot
south across Michigan late this afternoon with a few
thunderstorms starting to develop over Central Lower Michigan.
We do still expect showers and thunderstorms to develop as the
stronger forcing interacts with the surface front reaching NW
Ohio towards 23Z. In addition, activity that develops over
southeast Michigan may consolidate over Lake Erie and eventually
move onshore near and east of Cleveland as the surface low
crosses the lake later this evening. The area is included in a
marginal risk for severe weather as shear increases with a jet
streak at 500mb rounding the base of the trough. Main window
for any strong to severe thunderstorms will be from 5-10 PM
although may start to see some CIN developing after 8 PM. Main
severe weather concerns this evening are a few wind gusts of
50-60 mph and hail to quarter size. There is some backing of the
low level flow ahead of the low and can not rule out some
rotation in the atmosphere but LCLs are likely to be too high
for much of a tornado concern.

Rain showers will linger in the east overnight with cold advection
ramping up behind the front. Low clouds also arrive behind this
low so minimum temperatures are only expected to drop into the
low to mid 50s. Scattered showers may linger across eastern Ohio
and Pennsylvania through midday on Friday with the upper trough
overhead. Clearing from the northwest will be gradual through
the afternoon as high pressure builds into the western Great
Lakes. Conditions continue to dry on Friday night with lows in
the upper 40s to lower 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level ridging and surface high pressure will build over
the area from the west during the day Saturday and into the
weekend. This ridge begins to weaken as it moves eastward on
Sunday as an upper low attempts to move into the Ohio/Tennessee
Valley. We should stay dry through the short term as the surface
low remains far enough to the south of our area. Highs will be
on the increase this weekend with Saturday's highs rise into the
upper 80s across western Ohio, mid 70s in central Ohio, and low
70s across eastern Ohio and NW PA. By Sunday, highs in the low
to mid 80s will be common areawide with the exception of NW PA
with highs in the upper 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper low over the Ohio Valley may provide enough low level moisture
and upper level support to provide some shower/thunderstorm chances
during the long term period. Temperatures will gradually cool down
next week with highs starting in the mid to upper 80s on Monday with
highs in the upper 70s by Thursday.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
All terminals remain VFR with thickening high cloud this
afternoon. Thunderstorms are expected to develop late this
afternoon into this evening ahead of low pressure moving
southeast into the area. Overall the atmosphere appears drier
and timing of thunderstorms has slowed by an hour or two at all
terminals. Still included a tempo of 2-3 hours at each terminal
with thunderstorms, gusty winds of 30-35 knots, and rain with
MVFR or IFR visibilities. Sky conditions are expected to remain
VFR until precipitation arrives. This low pressure system will
pull a cold front south across the area with ceilings dropping
to MVFR and likely IFR for a 3-5 hour window, mainly between
9-14Z. Showers will linger overnight and even into Friday
morning across Northeast Ohio and Northwest Pennsylvania.

Winds will tend to out of the south or southwest ahead of the
low pressure system, eventually shifting to the west and then north
behind the low with the wind shift occurring between 09-15Z.

Outlook...Scattered rain showers linger into Friday afternoon
and night across NW Pennsylvania.

&&

.MARINE...
Low pressure and its associated cold front will move southeast
across the lake overnight tonight. High pressure then builds in
behind this low through the weekend. Light and southeasterly winds
ahead of the cold front become northerly at 10-15 knots by Friday
morning. Northerly flow remains over the lake until high pressure
takes hold over our area by late Saturday night and winds will
decrease and become light and variable through the rest of the
weekend. Easterly flow 10-15 knots then takes hold as we become
sandwiched between two low pressure systems.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...KEC
MARINE...Iverson
Hazardous weather outlook, Jun 15, 4:10 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
410 PM EDT Thu Jun 15 2023

LEZ142>148-162>168-OHZ003-006>009-013-014-017>023-027>033-036>038-
047-162015-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
410 PM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Tonight.

Isolated severe thunderstorms with damaging wind gusts and quarter-
size hail are possible late this afternoon and early evening,
especially over land in northern Ohio.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-149-169-PAZ001>003-162015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Conneaut OH to Ripley NY-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Northern Erie-Southern Erie-Crawford-
410 PM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for Lake Erie and northwest
Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-162015-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
410 PM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Isolated severe thunderstorms with damaging wind gusts and quarter-
size hail are possible late this afternoon and early evening,
especially over land in northern Ohio.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Dangerous swimming conditions are possible at Ohio beaches Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 6:03 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
603 PM EDT Thu Jun 15 2023

OHZ003-007-152245-
Ottawa OH-Lucas OH-
603 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of Ottawa and
northeastern Lucas Counties through 645 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oregon, or 7 miles east of Toledo, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Oregon, Oak Harbor, Genoa, Elmore, Rocky Ridge, Clay Center,
Harbor View, Reno Beach, Williston and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4173 8346 4170 8346 4169 8343 4169 8335
      4171 8334 4164 8323 4162 8312 4155 8302
      4151 8303 4151 8306 4150 8303 4145 8304
      4146 8333 4162 8342 4162 8348 4173 8359
TIME...MOT...LOC 2203Z 288DEG 27KT 4170 8344

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sullivan

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:59 PM EDTSpecial Marine WarningCLE91 min
Jun 15, 6:03 PM EDTSpecial Weather StatementCLELucas42 min
Jun 15, 6:24 PM EDTTornado WarningCLELucas23 min
Jun 15, 6:39 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEErie, Lucas, Ottawa, Sandusky51 min
Jun 15, 6:45 PM EDTTornado WarningCLEOttawa, Sandusky30 min
Jun 15, 7:12 PM EDTTornado WarningCLEErie, Ottawa, Sandusky33 min
Jun 15, 7:13 PM EDTSpecial Weather StatementCLEHancock47 min
Jun 15, 7:16 PM EDTSpecial Marine WarningCLE89 min
Jun 15, 7:24 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEErie, Huron, Ottawa, Sandusky, Seneca51 min
Jun 15, 7:38 PM EDTTornado WarningCLEErie, Huron, Sandusky, Seneca37 min
Jun 15, 7:41 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca49 min
Jun 15, 7:47 PM EDTSpecial Weather StatementCLESeneca43 min
Jun 15, 7:55 PM EDTTornado WarningCLEHuron35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.